North Dakota, 2015

Damaging Winds in North Dakota, July 1, 2015

July 1, 2015 · NWS BIS · 2 events in 1 county or zone

A short-wave trough moving through the region produced thunderstorms over eastern Montana that moved into North Dakota. A few of these storms became severe over Golden Valley County, where wind gusts of 70 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short-wave trough moving through the region produced thunderstorms over eastern Montana that moved into North Dakota. A few of these storms became severe over Golden Valley County, where wind gusts of 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 7:14 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 1, 7:14 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT WED JUL 1 2015

.UPDATE...
ISSUED AT 905 PM CDT WED JUL 1 2015

SEVERAL STRONG THUNDERSTORMS MOVING ALONG THE MONTANA/NORTH DAKOTA
BORDER FROM NEAR SIDNEY SOUTH TO BAKER. ADDED SMALL HAIL AND GUSTY
WINDS TO GRIDS THIS EVENING. OTHERWISE SEVERAL CELLS DEVELOPING
NORTH OF BISMARCK ALONG AN OLD OUTFLOW BOUNDARY. NO LIGHTNING YET
BUT EXPECT SOME IN THE NEAR FUTURE. WILL REFINE POPS FOR THE
EVENING KEEPING THE NORTH CENTRAL LOW AND THE HIGHEST POPS ALONG
THE CANADIAN BORDER AND ALONG I94 BETWEEN BISMARCK AND JAMESTOWN
SOUTH.

UPDATE ISSUED AT 623 PM CDT WED JUL 1 2015

CONVECTION SEEMS A BIT WEAK/LACKING ACROSS MUCH OF CENTRAL AND
EASTERN NORTH DAKOTA SO FAR THIS AFTERNOON/EARLY EVENING. IN THIS
REGARD LATEST 18Z NAM/GFS AND 12Z ECMWF LOOK A BIT OVERDONE WITH
QPF FOR THE EVENING HOURS. ACROSS THE WEST...SCATTERED
THUNDERSTORMS IN MONTANA WILL SOON BE MOVING INTO WESTERN NORTH
DAKOTA. ISOLATED STRONG THUNDERSTORMS APPEAR POSSIBLE THIS
EVENING. MID LEVEL LAPSE RATES LOOK TOO WEAK IN THE CENTRAL AND
EAST TO SUPPORT STRONG THUNDERSTORMS THIS EVENING. ADJUSTED POPS
DOWN TO SLIGHT CHANCE FOR THE EVENING CENTRAL-EAST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 247 PM CDT WED JUL 1 2015

CURRENTLY...A WEAK SURFACE RIDGE EXTENDED FROM SOUTHWESTERN
SASKATCHEWAN SOUTHEASTWARD ACROSS NORTH DAKOTA INTO CENTRAL
MINNESOTA. WEAK SURFACE LOWS WERE CENTERED ON EITHER SIDE OF THE
RIDGE...ONE IN WYOMING AND THE OTHER OVER CENTRAL
MANITOBA/SASKATCHEWAN. AT UPPER LEVELS...NORTHWEST FLOW CONTINUED
ACROSS THE STATE WITH WEAK UPPER LEVEL IMPULSES MOVING SOUTHEAST
THROUGH THE FLOW. THIS HAS MAINTAINED MID-LEVEL CLOUDINESS WHICH
OVERLAYS LOWER LEVEL CLOUDS RESULTING FROM DISSIPATING FOG AND
PLENTY OF LOW LEVEL MOISTURE WITH DEWPOINTS ACROSS THE STATE AROUND
60F. VERY SMALL-SCALE RAIN SHOWER CELLS HAD DEVELOPED OVER SOME
PARTS OF CENTRAL NORTH DAKOTA DURING THE PAST COUPLE OF HOURS.

AN UPPER LEVEL SHORTWAVE WAS EVIDENT ON SAT PICS OVER SOUTHERN
ALBERTA/SASKATCHEWAN AND ACROSS THE NORTHERN BORDER OF MONTANA.
REGIONAL RADARS WERE PICKING UP SCATTERED SHOWERS AND THUNDERSTORMS
OVER THIS REGION. THIS FEATURE IS FORECAST TO MOVE SOUTHEASTWARD
INTO NORTH DAKOTA TONIGHT...WITH UPPER LEVEL IMPULSES FROM THIS
SHORTWAVE CONTINUING THROUGH THURSDAY.

EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP
LATE THIS AFTERNOON AND EVENING...WITH THE CONVECTION OVER
ALBERTA/SASK/MT TO REACH WESTERN NORTH DAKOTA THIS EVENING. THE BEST
FORCING FOR STRONG STORMS IS MAINLY CONFINED TO SOUTHWESTERN NORTH
DAKOTA. THIS IS WHERE INCREASING BULK SHEAR VALUES ARE FORECAST
RESULTING IN PART FROM AN APPROACHING MID-LEVEL JET STREAK. THE BEST
CAPE IS ACROSS SOUTHERN NORTH DAKOTA...WITH BETTER CAPE VALUES
FARTHER SOUTH INTO SOUTH DAKOTA AND NEBRASKA. DO NOT EXPECT ANY
WIDESPREAD STRONG TO SEVERE STORMS...BUT THERE MAY BE ISOLATED
STRONG STORMS THIS EVENING SOUTHWEST.

OTHERWISE PARTLY TO MOSTLY CLOUDY WITH SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT AND THURSDAY. LOWS TONIGHT AROUND 60...AND
HIGHS THURSDAY FROM THE MID 70S TO LOWER 80S.

DESPITE LOW LEVEL MOISTURE...THINKING THAT MIXING OF THE ATMOSPHERE
AND INCREASING MID TO UPPER LEVEL CLOUDS MAY KEEP DENSE FOG FROM
FORMING. CONFIDENCE NOT HIGH ENOUGH BUT WILL MENTION PATCHY FOG OVER
THE WEST HALF OF THE STATE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 247 PM CDT WED JUL 1 2015

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEASTERN NORTH DAKOTA
AS THE THE SURFACE TROUGH PUSHES OUT THURSDAY EVENING.

THE MAIN FOCUS THEN SHIFTS TO THIS WEEKEND. A DEEP SURFACE LOW IS
FORECAST TO MOVE SLOWLY EAST ACROSS CANADA THIS WEEKEND INTO NEXT
WEEK. STRONG WAA AND COMPRESSIONAL COOLING AHEAD OF THE LOW/COLD
FRONT WILL BOOST TEMPERATURES INTO THE 80S AND LOW 90S SATURDAY.
THE UPPER LEVEL LOW WILL MOVE EAST ACROSS SASKATCHEWAN AND
MANITOBA SAT NIGHT - SUNDAY NIGHT. THIS WILL FORCE A STRONG COLD
FRONT TO PUSH SOUTHEAST ACROSS NORTH DAKOTA AND WILL BE THE FOCUS
FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. A FEW STRONGER STORMS
WILL BE POSSIBLE SATURDAY LATE AFTERNOON AND EVENING AS
INSTABILITY INCREASES DURING PEAK HEATING. HOWEVER...IT APPEARS
THE BEST SHEAR WILL BE FURTHER WEST...THEREFORE WIDESPREAD
STRONG/SEVERE STORMS IS NOT ANTICIPATED AT THIS TIME.

SECONDARY COLD FRONT SUNDAY NIGHT INTO MONDAY WILL SEE HIGHS
MAINLY IN THE 70S FOR MONDAY. WARMING TREND TOWARDS MID-WEEK AS
RIDGING TRIES TO REBUILD ACROSS THE ROCKIES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 905 PM CDT WED JUL 1 2015

MAIN HAZARDS TO AVIATION CONTINUE TO BE SCATTERED THUNDERSTORMS
MAINLY FROM KISN-KDIK AND KBIS TO KJMS THIS EVENING. TSRA STILL
TOO UNCERTAIN SO WILL MAINTAIN WEATHER WATCH AND KEEP VICINITY IN
FOR THUNDERSTORM LOCATIONS. SMOKE REDUCING VSBYS TO 3 TO 5 MILES
AT TIMES NORTHWEST AND NORTH CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...JV
LONG TERM...AJ
AVIATION...WAA
Hazardous weather outlook, Jul 1, 4:44 PM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT WED JUL 1 2015

NDZ001-009-017>020-031>034-040>045-022345-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
644 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS. SOME STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-022345-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
644 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 1, 5:56 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM MDT WED JUL 1 2015

NDZ031-020145-
GOLDEN VALLEY ND-
656 PM MDT WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GOLDEN VALLEY COUNTY...

AT 655 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF WIBAUX...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA AND SENTINEL BUTTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4709 10405 4713 10404 4701 10369 4698 10363
      4670 10394 4671 10397 4680 10405
TIME...MOT...LOC 0055Z 307DEG 21KT 4703 10405

ABELING
Special weather statement, Jul 1, 6:55 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM MDT WED JUL 1 2015

NDZ043-020245-
BOWMAN ND-
755 PM MDT WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOWMAN COUNTY...

AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTH OF BAKER...MOVING
SOUTHEAST AT 50 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUD BUTTES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4627 10405 4598 10366 4594 10363 4594 10403
      4595 10405
TIME...MOT...LOC 0155Z 310DEG 43KT 4615 10415

ABELING
Special weather statement, Jul 1, 7:20 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM MDT WED JUL 1 2015

NDZ031-020300-
GOLDEN VALLEY ND-
820 PM MDT WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY COUNTY...

AT 820 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF SKAAR...OR 19 MILES NORTH OF WIBAUX...MOVING
SOUTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4730 10405 4733 10404 4732 10400 4705 10367
      4701 10367 4687 10400 4688 10402 4690 10404
TIME...MOT...LOC 0220Z 317DEG 30KT 4727 10411

ABELING
Special weather statement, Jul 1, 7:55 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM MDT WED JUL 1 2015

NDZ031-020345-
GOLDEN VALLEY ND-
855 PM MDT WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GOLDEN VALLEY COUNTY...

AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEACH...MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA...SENTINEL BUTTE AND ALPHA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4700 10405 4709 10374 4664 10360 4662 10363
      4663 10380 4659 10381 4654 10403
TIME...MOT...LOC 0255Z 327DEG 33KT 4697 10397

ABELING

The radar

The Bismarck radar (KBIS), 236 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Golden Valley

When
July 1, 7:55 PM MST to 7:58 PM MST
Where
Golden Valley County, 12.01 mi SSE of Trotters
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.160, -103.820

Thunderstorm Wind, Golden Valley

When
July 1, 8:06 PM MST to 8:09 PM MST
Where
Golden Valley County, 0.47 mi W of Sentinel Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -103.840

A trained spotter estimated thunderstorm winds were gusting to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593439, 593440.